Ask a doctor

Severe Hematoma from Botox

I decided to have my first Botox procedure done after diligent research, and I chose a Board-certified plastic surgeon to administer the Botox injection for my under eye creping. The doctor said he hit an artery/nerve, which most likely caused immediate swelling and hematoma on the area. I did everything I can--ice, elevation, topical and oral arnica, applied heat, massaged it lightly, and put vitamin gels--but 8 weeks later, the bruising and swelling are still there. Will this ever go away, and what should I do now?

Doctor Answers (15)

Very Rare Botox Complication

+4

MasonGirl,

I am sorry to see that you had such an experience with Botox. Certainly this is a very rare complication - I personally I have not seen this happen with Botox injections. However, regardless of what is being injected, if a superficial artery or vein is punctured, this is a possible outcome. 8 weeks later is a long time for the bruising to still be present. It sounds like you are doing everything right.

Talk with your doctor about possible referral for further interventions such as ultrasound or laser to help hasten the recovery process. If there is a palpable pocket of fluid, then your surgeon may be able to drain it his or herself for you. I hope this is helpful.

Dr. David Shafer


New York Plastic Surgeon
5.0 out of 5 stars 57 reviews

Blood in the preseptal recess

+3

The eyelid has a septum that holds the eye structures and fat inside the orbit. The septum pass over the orbital rim and leaves a small hidden recess in exactly the position where you have the 8 week old bruise.

This small recess can fill up with blood and it will take much longer to resolve than other areas around the eye or in the face. It looks to me like there is some blood in the recess and it will take months to go away. Rest comfortably- it will go away!

A great cover-up is Shu Uemura maximum cover-up.

Note: I have no financial interest in Shu Uemura.

Robert Freund, MD, FACS

Robert M. Freund, MD
New York Plastic Surgeon
4.5 out of 5 stars 18 reviews

Don't Just Cover Up! Investigate the Cause...

+3

Occasional bruises are the bane of injectables, including Botox and fillers. Usually, they are small and inconspicuous, and fade within a few days. Certainly bruising is more common and easier to see around the eyelids, where the skin is thin and the network of small blood vessels is rich.

Prolonged bleeding or bruising may indicate that you have some underlying bleeding or clotting disorder. If you tend to bruise easily in other circumstances as well, you should consider seeing your primary doctor to discuss this. There is a battery of blood tests that can be done to determine if your clotting parameters are within the normal limits. Also, aspirin and many common medications may "thin the blood" and prolong bruising and bleeding tendencies. I would certainly recommend you investigate the cause and eliminate any aspirin-containing or blood-thinning medications before having any injections or filers in the future.

The good news is that most bruising can be covered with make-up while it is resolving, and eventually it will resolve. First Investigate, then Cover-Up!

Athleo Louis Cambre, MD
Los Angeles Plastic Surgeon

You might also like...

There is really no procedure that is completely risk free.

+3

Injuring a blood vessel is a very rare but recognized complication when puncturing the tissues with a needle. You must feel terrible; unfortunately there is not too much to do right now other than use camouflage make up and wait.

This will almost certainly clear up in another month or two. You may be left with some pigmentation in the skin which can later be treated with lasers.

George J. Beraka, MD (retired)
Manhattan Plastic Surgeon
5.0 out of 5 stars 9 reviews

Certainly this is very unusual

+3

There is a rich vascular network around the eyes and it is possible to inadvertently hit a blood vessel during an injection session. Bruising and swelling will subside always but some staining of the skin may linger as the iron in the blood remains and needs to be mopped up by the body.

I don't know when the picture of you was taken, ie recent or early after the injection. You might consider having an ultrasound study done of the area to see if there was a specific fluid collection of old blood that could be removed with a needle and speed the resolution of the problem. Work closely with your ABPS surgeon, they will help you through this trying time!

Richard P. Rand, MD, FACS
Seattle Plastic Surgeon
5.0 out of 5 stars 49 reviews

Botox bruising

+2

Thanks for the question.

As the other physicians have noted, any injection can injure an artery, which can lead to bruising and a hematoma (a collection of blood).

The anatomy of the tear trough area can make the hematoma appear worse. The skin of that area can be very thin and show uneven injections or hematomas more easily and for a longer period.

I know you've given it 8 months, but additional time is your best bet. Try gentle massage in the meantime. A good concealer can make the bruise easier to live with.

I hope this helps.

Steven H. Williams, MD
San Francisco Plastic Surgeon
4.5 out of 5 stars 24 reviews

Just wait and let the natural healing of your body resolve the bruise.

+2

Your result is not typical but is a known risk of an injection of any type. The area around the eye is very vascular and therefor blood vessels can be at risk from injections and result in bruising.

Many physiicians require patients to be off any medications that might increase the risk of bruising for 2-4 weeks prior to injections. An example of these products are aspirin type medications or anti-inflammatories like Motrin.

At this point, I would just wait and allow the body to heal. You have already done most of the common treatments for this situation. It certainly can be bothersome to have such a long lasting bruise when you originally wanted to get improvement in lines and wrinkles in that area.

Michael McNeel, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 7 reviews

There may be a bright side.

+2

It's unfortunate that you have experienced one of the adverse effects of injectable cosmetic medicine, especially on your first treatment. However, for the reasons previously cited, most importantly possible underlying bleeding disorders, it may be a fortunate complication. I hope it turns out to be simply a bruise for you, which will eventually disappear in time. Keep out of the sun, as it will prolong the discoloration. Good luck!

Kenneth R. Francis, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 32 reviews

Not very common

+2

Injections in and around the eye can cause bruising. However, it is not very common to get significant bruising from Botox injections. It will most likely resolve on its own, but the cause should be investigated. SOmetimes a hematology work-up is necessary to rule out strange blood clotting anomalies. Of course the first thing to find out is if you took aspirin or nonsteroidal antiinflammatory agents in the recent past prior to yoru injections. Also some foods can cause thinning such as heavy garlic. But this would be the very basic before a thorough hematology work-up to minimize the risk in the future especially if you are considering surgery down the road.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

Juvederm and Botox injections cause Bruising - Bruisestick ointment

+1

Our office advises patients to use Bruisestick ointment right away if bruising occurs after Botox or Juvederm injections. 

Raffy Karamanoukian, MD, FACS
Los Angeles Plastic Surgeon
5.0 out of 5 stars 47 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.